Author: Jeannette Y. Wick, RPh, MBA, FASCP
The precise mechanism of sudden unexplained death in epilepsy (SUDEP) remains a mystery, but researchers have discovered several contributing factors.
Sudden unexpected death in epilepsy (SUDEP) accounts for an estimated 8% to 17% of deaths in people with epilepsy. It can occur in patients of any age, although men have an estimated risk almost 2 times as high as women. Other risk factors include having African American heritage, long-standing disease, poor seizure control, and use of multiple antiepileptic drugs (AEDs).
Researchers have great interest in determining SUDEP’s mechanism so preventive interventions can be identified. To date, they have found several contributing factors: autonomic dysfunction, heart rate variability (HRV), catecholamine surge, taking multiple AEDs, underlying channelopathies, and cardiac arrhythmias during and between seizures. They believe these factors contribute to cerebral and cardiac blood flow dysregulation. In short, cardiac rhythm disturbances are common during seizures and may predispose epileptic patients to SUDEP.
In a review
published in the March 2012 issue of Pacing and Clinical Electrophysiology
, Poonam Velagapudi, MD, of the University of Wisconsin School of Medicine and Public Health and her colleagues cover each of these contributing factors and the science behind them. Of particular interest to pharmacists, they examine the hypothesis that specific AEDs or AED combinations may be associated with SUDEP.
They report that there is no association between SUDEP and the older AEDs: phenytoin, phenobarbital, and valproic acid. They discuss carbamazepine’s propensity to slow atrioventricular conduction, and concerns about HRV when carbamazepine is abruptly discontinued. They also note that lamotrigine has been associated with sudden death in other conditions, probably due to its effects on potassium channels.
Taking multiple AEDs is a clear risk factor for SUDEP. Patients taking 3 AEDs have a risk for SUDEP 8 times higher than patients on monotherapy. However, taking no medication for epilepsy is also a risk factor.
The authors also advise monitoring medications that can prolong the QTc
interval, although the importance of drug-induced or acquired QTc
changes in epilepsy patients is unclear.
Ms. Wick is a visiting professor at the University of Connecticut School of Pharmacy and a freelance writer from Virginia.